2015, 9: 1-23. doi: 10.3934/jmd.2015.9.1

Every flat surface is Birkhoff and Oseledets generic in almost every direction

1. 

Department of Mathematics, University of Utah, 155 S. 1400 E., Room 233, Salt Lake City, UT 84112, United States

2. 

Department of Mathematics, University of Chicago, Chicago, IL 60637

Received  November 2013 Revised  October 2014 Published  May 2015

We prove that the Birkhoff pointwise ergodic theorem and the Oseledets multiplicative ergodic theorem hold for every flat surface in almost every direction. The proofs rely on the strong law of large numbers, and on recent rigidity results for the action of the upper triangular subgroup of $SL(2,\mathbb R)$ on the moduli space of flat surfaces. Most of the results also use a theorem about continuity of splittings of the Kontsevich-Zorich cocycle recently proved by S. Filip.
Citation: Jon Chaika, Alex Eskin. Every flat surface is Birkhoff and Oseledets generic in almost every direction. Journal of Modern Dynamics, 2015, 9: 1-23. doi: 10.3934/jmd.2015.9.1
References:
[1]

J. Athreya, Quantitative recurrence and large deviations for Teichmuller geodesic flow,, Geom. Dedicata, 119 (2006), 121. doi: 10.1007/s10711-006-9058-z.

[2]

A. Avila, A. Eskin and M. Moeller, Symplectic and isometric $SL(2,\mathbb R)$ invariant subbundles of the Hodge bundle,, , (2012).

[3]

Y. Benoist and J.-F. Quint, Stationary measures and invariant subsets of homogeneous spaces (III),, Ann. of Math.(2), 178 (2013), 1017. doi: 10.4007/annals.2013.178.3.5.

[4]

A. Bufetov, Limit theorems for translation flows,, Ann. of Math. (2), 179 (2014), 431. doi: 10.4007/annals.2014.179.2.2.

[5]

V. Delecroix, P. Hubert and S. Leliévre, Diffusion for the periodic wind-tree model,, , ().

[6]

P. Ehrenfest and T. Ehrenfest, Begriffliche Grundlagen der statistischen Auffassung in der Mechanik,, (in German) Encykl. d. Math. Wissensch. IV 2 II, (1912).

[7]

A. Eskin and H. Masur, Asymptotic formulas on flat surfaces,, Ergodic Theory Dynam. Systems, 21 (2001), 443. doi: 10.1017/S0143385701001225.

[8]

A. Eskin, G. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,, Ann. of Math. (2), 147 (1998), 93. doi: 10.2307/120984.

[9]

A. Eskin and C. Matheus, Semisimplicity of the Lyapunov spectrum for irreducible cocycles,, , ().

[10]

A. Eskin and M. Mirzakhani, Invariant and stationary measures for the $SL(2,\mathbbR)$ action on moduli space,, , (2014).

[11]

A. Eskin, M. Mirzakhani and A. Mohammadi, Isolation, equidistribution, and orbit closures for the $SL(2,\mathbbR)$ action on moduli space,, , (2014).

[12]

S. Filip, Semisimplicity and rigidity of the Kontsevich-Zorich cocycle,, , (2014).

[13]

G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,, Ann. of Math. (2), 155 (2002), 1. doi: 10.2307/3062150.

[14]

G. Forni, Sobolev regularity of solutions of the cohomological equation,, , (2007).

[15]

K. Frączek and P. Hubert, Recurrence and non-ergodicity,, preprint., ().

[16]

K. Frączek and C. Ulcigrai, Non-ergodic $\mathbbZ$ periodic billiards and infinite translation surfaces,, Inventiones mathematicae, 197 (2014), 241. doi: 10.1007/s00222-013-0482-z.

[17]

A. Furman, On the multiplicative ergodic theorem for uniquely ergodic systems,, Ann. Inst. H. Poincaré Probab. Statist., 33 (1997), 797. doi: 10.1016/S0246-0203(97)80113-6.

[18]

I. Ya. Gol'dsheĭd and G. A. Margulis, Lyapunov indices of a product of random matrices,, Russian Math. Surveys, 44 (1989), 11. doi: 10.1070/RM1989v044n05ABEH002214.

[19]

J. Hardy and J. Weber, Diffusion in a periodic wind-tree model,, J. Math. Phys., 21 (1980), 1802. doi: 10.1063/1.524633.

[20]

D. Kleinbock and B. Weiss, Bounded geodesics in moduli space,, Int. Math. Res. Not., 30 (2004), 1551. doi: 10.1155/S1073792804133412.

[21]

S. Marmi, P. Moussa and J.-C. Yoccoz, The cohomological equation for Roth-type interval exchange maps,, J. Amer. Math. Soc., 18 (2005), 823. doi: 10.1090/S0894-0347-05-00490-X.

[22]

S. Marmi and J.-C. Yoccoz, Hölder regularity of the solutions of the cohomological equation for Roth type interval exchange maps,, , ().

[23]

H. Masur, Interval exchange transformations and measured foliations,, Ann. of Math. (2), 115 (1982), 169. doi: 10.2307/1971341.

[24]

W. Veech, Gauss measures for transformations on the space of interval exchange maps,, Ann. of Math. (2), 115 (1982), 201. doi: 10.2307/1971391.

[25]

R. Zimmer, Ergodic Theory and Semisimple Groups,, Monographs in Mathematics, (1984). doi: 10.1007/978-1-4684-9488-4.

[26]

A. Zorich, Deviation for interval exchange transformations,, Erogodic Theory Dynam. Systems, 17 (1997), 1477. doi: 10.1017/S0143385797086215.

[27]

A. Zorich, Flat Surfaces,, in Frontiers in Number Theory, (2006), 437. doi: 10.1007/978-3-540-31347-2_13.

show all references

References:
[1]

J. Athreya, Quantitative recurrence and large deviations for Teichmuller geodesic flow,, Geom. Dedicata, 119 (2006), 121. doi: 10.1007/s10711-006-9058-z.

[2]

A. Avila, A. Eskin and M. Moeller, Symplectic and isometric $SL(2,\mathbb R)$ invariant subbundles of the Hodge bundle,, , (2012).

[3]

Y. Benoist and J.-F. Quint, Stationary measures and invariant subsets of homogeneous spaces (III),, Ann. of Math.(2), 178 (2013), 1017. doi: 10.4007/annals.2013.178.3.5.

[4]

A. Bufetov, Limit theorems for translation flows,, Ann. of Math. (2), 179 (2014), 431. doi: 10.4007/annals.2014.179.2.2.

[5]

V. Delecroix, P. Hubert and S. Leliévre, Diffusion for the periodic wind-tree model,, , ().

[6]

P. Ehrenfest and T. Ehrenfest, Begriffliche Grundlagen der statistischen Auffassung in der Mechanik,, (in German) Encykl. d. Math. Wissensch. IV 2 II, (1912).

[7]

A. Eskin and H. Masur, Asymptotic formulas on flat surfaces,, Ergodic Theory Dynam. Systems, 21 (2001), 443. doi: 10.1017/S0143385701001225.

[8]

A. Eskin, G. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,, Ann. of Math. (2), 147 (1998), 93. doi: 10.2307/120984.

[9]

A. Eskin and C. Matheus, Semisimplicity of the Lyapunov spectrum for irreducible cocycles,, , ().

[10]

A. Eskin and M. Mirzakhani, Invariant and stationary measures for the $SL(2,\mathbbR)$ action on moduli space,, , (2014).

[11]

A. Eskin, M. Mirzakhani and A. Mohammadi, Isolation, equidistribution, and orbit closures for the $SL(2,\mathbbR)$ action on moduli space,, , (2014).

[12]

S. Filip, Semisimplicity and rigidity of the Kontsevich-Zorich cocycle,, , (2014).

[13]

G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,, Ann. of Math. (2), 155 (2002), 1. doi: 10.2307/3062150.

[14]

G. Forni, Sobolev regularity of solutions of the cohomological equation,, , (2007).

[15]

K. Frączek and P. Hubert, Recurrence and non-ergodicity,, preprint., ().

[16]

K. Frączek and C. Ulcigrai, Non-ergodic $\mathbbZ$ periodic billiards and infinite translation surfaces,, Inventiones mathematicae, 197 (2014), 241. doi: 10.1007/s00222-013-0482-z.

[17]

A. Furman, On the multiplicative ergodic theorem for uniquely ergodic systems,, Ann. Inst. H. Poincaré Probab. Statist., 33 (1997), 797. doi: 10.1016/S0246-0203(97)80113-6.

[18]

I. Ya. Gol'dsheĭd and G. A. Margulis, Lyapunov indices of a product of random matrices,, Russian Math. Surveys, 44 (1989), 11. doi: 10.1070/RM1989v044n05ABEH002214.

[19]

J. Hardy and J. Weber, Diffusion in a periodic wind-tree model,, J. Math. Phys., 21 (1980), 1802. doi: 10.1063/1.524633.

[20]

D. Kleinbock and B. Weiss, Bounded geodesics in moduli space,, Int. Math. Res. Not., 30 (2004), 1551. doi: 10.1155/S1073792804133412.

[21]

S. Marmi, P. Moussa and J.-C. Yoccoz, The cohomological equation for Roth-type interval exchange maps,, J. Amer. Math. Soc., 18 (2005), 823. doi: 10.1090/S0894-0347-05-00490-X.

[22]

S. Marmi and J.-C. Yoccoz, Hölder regularity of the solutions of the cohomological equation for Roth type interval exchange maps,, , ().

[23]

H. Masur, Interval exchange transformations and measured foliations,, Ann. of Math. (2), 115 (1982), 169. doi: 10.2307/1971341.

[24]

W. Veech, Gauss measures for transformations on the space of interval exchange maps,, Ann. of Math. (2), 115 (1982), 201. doi: 10.2307/1971391.

[25]

R. Zimmer, Ergodic Theory and Semisimple Groups,, Monographs in Mathematics, (1984). doi: 10.1007/978-1-4684-9488-4.

[26]

A. Zorich, Deviation for interval exchange transformations,, Erogodic Theory Dynam. Systems, 17 (1997), 1477. doi: 10.1017/S0143385797086215.

[27]

A. Zorich, Flat Surfaces,, in Frontiers in Number Theory, (2006), 437. doi: 10.1007/978-3-540-31347-2_13.

[1]

Alexander I. Bufetov. Hölder cocycles and ergodic integrals for translation flows on flat surfaces. Electronic Research Announcements, 2010, 17: 34-42. doi: 10.3934/era.2010.17.34

[2]

Kathryn Lindsey, Rodrigo Treviño. Infinite type flat surface models of ergodic systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5509-5553. doi: 10.3934/dcds.2016043

[3]

Tanja Eisner, Jakub Konieczny. Automatic sequences as good weights for ergodic theorems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 4087-4115. doi: 10.3934/dcds.2018178

[4]

Zuohuan Zheng, Jing Xia, Zhiming Zheng. Necessary and sufficient conditions for semi-uniform ergodic theorems and their applications. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 409-417. doi: 10.3934/dcds.2006.14.409

[5]

Julia Brettschneider. On uniform convergence in ergodic theorems for a class of skew product transformations. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 873-891. doi: 10.3934/dcds.2011.29.873

[6]

Yuri Kifer. Ergodic theorems for nonconventional arrays and an extension of the Szemerédi theorem. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2687-2716. doi: 10.3934/dcds.2018113

[7]

David Ralston, Serge Troubetzkoy. Ergodic infinite group extensions of geodesic flows on translation surfaces. Journal of Modern Dynamics, 2012, 6 (4) : 477-497. doi: 10.3934/jmd.2012.6.477

[8]

Yves Derriennic. Some aspects of recent works on limit theorems in ergodic theory with special emphasis on the "central limit theorem''. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 143-158. doi: 10.3934/dcds.2006.15.143

[9]

François Ledrappier, Omri Sarig. Fluctuations of ergodic sums for horocycle flows on $\Z^d$--covers of finite volume surfaces. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 247-325. doi: 10.3934/dcds.2008.22.247

[10]

Dmitry Jakobson. On quantum limits on flat tori. Electronic Research Announcements, 1995, 1: 80-86.

[11]

Oliver Jenkinson. Ergodic Optimization. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 197-224. doi: 10.3934/dcds.2006.15.197

[12]

Hong-Kun Zhang. Free path of billiards with flat points. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4445-4466. doi: 10.3934/dcds.2012.32.4445

[13]

Ryszard Rudnicki. An ergodic theory approach to chaos. Discrete & Continuous Dynamical Systems - A, 2015, 35 (2) : 757-770. doi: 10.3934/dcds.2015.35.757

[14]

Roy Adler, Bruce Kitchens, Michael Shub. Stably ergodic skew products. Discrete & Continuous Dynamical Systems - A, 1996, 2 (3) : 349-350. doi: 10.3934/dcds.1996.2.349

[15]

Alexandre I. Danilenko, Mariusz Lemańczyk. Spectral multiplicities for ergodic flows. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4271-4289. doi: 10.3934/dcds.2013.33.4271

[16]

Doǧan Çömez. The modulated ergodic Hilbert transform. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 325-336. doi: 10.3934/dcdss.2009.2.325

[17]

Thierry de la Rue. An introduction to joinings in ergodic theory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 121-142. doi: 10.3934/dcds.2006.15.121

[18]

John Kieffer and En-hui Yang. Ergodic behavior of graph entropy. Electronic Research Announcements, 1997, 3: 11-16.

[19]

Graziano Crasta, Stefano Finzi Vita. An existence result for the sandpile problem on flat tables with walls. Networks & Heterogeneous Media, 2008, 3 (4) : 815-830. doi: 10.3934/nhm.2008.3.815

[20]

Liviana Palmisano. Unbounded regime for circle maps with a flat interval. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 2099-2122. doi: 10.3934/dcds.2015.35.2099

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]